News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Benadryl "Diphenhydromene" causing birth defects


 Portuguesestar - Fri May 29, 2009 9:02 am

I have been searching high and low online for a straight answer to this question. If a woman were to take benadryl 50mg daily throughout her entire pregnancy would her child end up with some kind of physical or mental defect? I need to know because someday I woud like to have a child, and I need to take benadryl. I take it everynight before bed for allergies, and sleep. I cant go without it because I cant sleep without it. I am very sure that someday when I do conceive if I went without benadryl and I didnt sleep for weeks it would be very harmful for me and the baby. I have found online that Benadryl is a class B which means there have been no human trials done, but I found that a study was done on rats and rabbits, and their offspring turned out ok. Its a very important question for me. Also what kind of defects would one expect if benadryl was taken daily while pregnant?
 Debbie Miller, RN - Tue Jun 09, 2009 12:55 am

User avatar Hello,
It is my understanding that Benadryl has not been associated with any increase in birth defects among mothers who take it in pregnancy. The reason for the classification is because we NEVER test drugs in the usual way on pregnant women. We can only evaluate after the fact and there are birth defects registries that track children and explore the prenatal history in an effort to find the cause.

If you become pregnant, you should discuss tihis with your doctor (or do it as part of a preconception visit). There are other drugs that would probably work as well if the doctor didn't want you to use the Benadryl.

The truth is, very few drugs have actually been shown to cause birth defects. Even so, caution is the wise course. Most doctors urge pregnant patients to avoid any unnecessary medications while pregnant, since there is still much we don't know.

Best wishes
 Portuguesestar - Wed Jun 10, 2009 8:17 am

Thank you so much for your reply Dr. I took your advice and spoke to my doctor yesterday about takin benadryl nightly. He told me that its safe and it wont be harmful to me. He also told me about valarian which is a natural sleeping aid derived from a plant. So, Im thinking I'll try it. I recently tried melatonine, and it didnt work at all for me. He said its useless, melatonin is made from ground up pig brain, and it wont work. He told me also that benadryl will not be harmful to my future child. He said its a cass B, and there is significant evedence showing it wont cause defects. He also said class A shouldnt even exist because there is almost nothing in class A. He said it would be worst if I took no benadryl and got NO sleep. That would definitely harm the baby. He also told me to take prenatal vitamins before I get pregnant, and during my pregnancy. Do you agree with his advice?
 Debbie Miller, RN - Fri Jul 10, 2009 1:11 am

User avatar Hello,
I absolutely agree. Taking prenatal vitamins before pregnancy is one of the best things (and easiest) you can do to reduce your risk of serious birth defects such as spina bifida. I also agree that the Benadryl is often used in pregnancy as well as other medications to aid sleep. There is even less known about herbal, "natural" products because they are not tested like drugs - it is not required.

The classification of drugs for pregnancy is really not very helpful since testing is not done in the way it is for other medications. The classification X is something to consider seriously because it is a likely cause of birth defects. Accutane and thalidomide both fall in this category and should never be taken by a pregnant woman or even a sexually active non-pregnant woman who is not using reliable and consistent contraception.

It is true that you need your rest. You should also make good food choices to include lots of vegetables and a nutritionally sound diet. Extra fiber and water is also especially good in pregnancy when constipation is common.
Best wishes.
 Dr. Chan Lowe - Sun Jul 12, 2009 8:14 pm

User avatar I'll just add quickly that the reason diphenhydramine (Benadryl) is class B is because it has been around so long and is used so frequently that there is no significant reason for the makers to do the study proving Benadryl is safe. If they actually did the study, I'm confident it would validate a class A rating, but we'll probably never know.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here